An inmate serving a weekend sentence at Her Majesty's Penitentiary overdosed on Saturday, April 22 and was revived by a nurse with naloxone.
Correctional officers responded to the suspected overdose and performed CPR.
A nurse at the penitentiary administered Narcan — a nasal spray version of naloxone — while waiting for an ambulance.
Naloxone reverses the effects of an overdose, giving patients more time to receive medical attention.
The inmate was taken to hospital where he was admitted, an official with the Department of Justice said. The department has not said how the drugs got into the prison.
According to numbers from Eastern Health, there have been 17 overdoses on the northeast Avalon over the last several weeks. However, there are likely more cases that go unreported.
Eastern Health confirmed for CBC News that the overdose at HMP was included in its numbers.
The health authority said Tuesday that there was yet another overdose over the weekend.
Two people — including a 39-year-old woman — have died.
CBC News asked the department for details on who is trained to use Narcan but had not received a response by Monday evening.
During a news conference last week, the Royal Newfoundland Constabulary revealed not all squad cars have life-saving naloxone kits.
However, officers with the Combined Forces Special Enforcement Unit do have naloxone, according to RNC Insp. Paul Woodruff.
"Right now, we do have personal protective equipment in the vehicles. We're looking to see if we can update that to get them some better equipment," he said.
Woodruff said the RNC is working closely with penitentiary staff and sheriff's officers.
All correctional facilities in the province are supposed to be equipped with naloxone.